Skip to main content

Warning Signs of Abuse

Know the Warning Signs

Different inhalants yield different effects. Generally speaking, because inhaled chemicals are absorbed through the lungs into the bloodstream and distributed quickly to the brain and other organs, the effects of inhaling can be severe. Within minutes, the user experiences feelings of intoxication and may become dizzy, have headaches, abdominal pain, limb spasms, lack of coordination, loss of control, hallucinations, and impaired judgment. Worse, he or she may even die from a condition known as Sudden Sniffing Death Syndrome, which can even occur with first time users.

Long-term inhalant users generally suffer from muscle weakness, inattentiveness, lack of coordination, irritability, depression, liver or kidney damage, and central nervous system (including brain) damage. The dangers are real, the side effects are severe, and the high is not worth risking your life.

Behavioral Signs of Inhalant Abuse

  • Painting fingernails with magic markers or correction fluid
  • Sitting with a pen or marker by the nose
  • Constantly smelling clothing sleeves
  • Showing paint or stain marks on face, fingers, or clothing
  • Having numerous butane lighters and refills in room, backpack, or locker (when the child does not smoke)
  • Hiding rags, clothes, or empty containers of the potentially abused products in closets, under the bed, in garage, etc.

Symptoms of Inhalant Abuse

  • Drunk, dazed, or dizzy appearance
  • Slurred or disoriented speech
  • Uncoordinated physical symptoms
  • Red or runny eyes and nose
  • Spots and/or sores around the mouth
  • Unusual breath odor or chemical odor on clothing
  • Signs of paint or other products where they wouldn’t normally be, such as on face, lips, nose, or fingers
  • Nausea and/or loss of appetite
  • Chronic inhalant abusers may exhibit symptoms such as hallucinations, anxiety, excitability, irritability, restlessness or anger.

In Case of an Emergency

  • First, stay calm. Do not excite or argue with the abuser while they are under the influence. This may trigger the heart rate to increase, causing cardiac arrest.
  • If the person is unconscious or not breathing - call for help immediately. CPR should be administered until help arrives.
  • If the person is conscious, keep them calm and in a well-ventilated area.
    Do not leave the person alone.
  • Activity, excitement, or stress may cause heart problems or lead to Sudden Sniffing Death Syndrome (when an individual dies the first time they abuse an inhalant)
  • Check for clue. Try to find out what was used as the inhalant. Tell the proper authorities.
  • Seek professional help for the abuser through a counselor, school nurse, physician, teacher, clergy, or coach.
  • Be a good listener.

A helpful way to remember the warning signs of inhalant abuse:

Hidden, chemical-soaked rags or clothes
Eyes and nose red and runny
Loss of appetite or nausea
Paint or chemical stains on face or fingers

Stay Connected

Sign Up For Our E‑Newsletter